Beezin’ May Be Bogus, But Other Dopey Teen Fads Can Bite Back
Tuesday, May 20, 2014
Another month, another apocalyptic news report of some weird substance that kids are abusing in pursuit of a high.
The most recent example is "beezin'," which supposedly involves smearing Burt's Bee's lip balm on one's eyelids. The tingling allegedly heightens the sensation being drunk or high, according to the Oklahoma Fox News affiliate that first declared this a "viral trend."
Note to teens: None of these will get you high. Note to parents: Just because it's on YouTube (or reported on TV) doesn't mean it's real.
"It looks like everyone is doing it, which isn't true," says Nadine Kaslow, president of the American Psychological Association and vice chair of Emory University's psychiatry and behavioral sciences department.
These experiments would be pretty harmless — the worst side effect of beezin' would be an inflamed eyelid, doctors say. But other DIY attempts to get high have landed adolescents in the emergency room. That includes drinking hand sanitizer, swallowing spoonfuls of cinnamon and overdosing on cough medicines.
Teenagers also have proven creative about coming up with ways to abuse alcohol — there's "vodka eyeballing" (pouring a shot of vodka in one's eyeball to get drunk faster) and "butt chugging" (well, we don't even really want to go there).
So parents need to be skeptical and determine what actually poses a health risk to their children, says Dr. Howard Mell, an emergency room physician in Willoughby, Ohio, and a spokesperson for the American College of Emergency Physicians. He's not concerned about lip balm on eyelids, "which just stings a little bit." But he has had to treat a teenager who ended up in the emergency room after trying the "cinnamon challenge."
As we've reported, the American Association of Poison Control Centers got hundreds of calls after the cinnamon challenge spread across YouTube in 2012, and problems continued into 2013. The coughing and gagging caused is no fun, Mell says. And there can be real health consequences, such as lung damage. One Michigan teenager ended up in the hospital with a collapsed lung.
And while there have been reports of people ending up in the ER because they've poured vodka where the sun doesn't shine, Mell is a lot more worried about the regular form of alcohol consumption, as well as abuse of over-the-counter and prescription meds. "I think those things go on to be bigger problems."
Some kids will try out these fads because they're curious, Kaslow says, but goofball behavior can be a sign of bigger issues. Many adolescents looking for a release from stress turn to alcohol or drugs, she says, and may think hand sanitizer will work just as well, so parents need to pay attention to their kids' behavior.
Cold and sinus medications containing dextromethorphan, or DXM, can get you seriously high and seriously ill, Mell says. It can make people feel like they're outside their own bodies, disassociated from the world. It can also cause numbness, and increase heart rate and blood pressure.
Cough medications containing codeine are also commonly abused. Completely anonymous teenagers and famous rappers like Lil Wayne have ended up in the ER after drinking a concoction of prescription cough syrup and sugary soda, called "sizzurp" or "purple drank." Guzzling the stuff can lead to seizures, and, because codeine is an opiate, it can be addictive.
"You have to at a very young age have to have a conversation with your kids about choices and consequences," Mell says. And it's something you might want to try before the kids see Lil Wayne singing "Me and My Drank" on YouTube.
Copyright 2014 NPR. To see more, visit http://www.npr.org/
To view PDF documents, Download Acrobat Reader.